Symptoms and Signs of a Seroquel/Quetiapine Overdose
- As compared to other antipsychotic medications, Seroquel is relatively safe in terms of overdose, according to a report published in the Indian Journal of Psychiatry. This means that even if overdose does occur, the risks may not be as high to the patient as they would be in the case of other antipsychotic medications.
- The researchers cite a case study in which one woman attempted suicide with a 1400 milligram dose of Seroquel. She experienced extreme drowsiness and irregular heartbeat, but after gastric lavage, an anxiety medication given via IV, and 14 hours of medical supervision, she was released.1
- Cases of Seroquel overdose do not always end so positively, however. A toxic dose of quetiapine may result in symptoms that, when not managed by immediately by medical professionals (as described in the situation above), may put the individual at severe risk.
Signs of a Seroquel overdose
Immediate emergency medical care is necessary in the case of a Seroquel overdose. Medical providers will manage your airway and ensure adequate ventilation. IV fluids may be needed to counter hypotension and circulatory collapse. Cardiac monitoring may be used to detect any aberrant heart rhythms, and appropriate antiarrhythmic medications may need to be administered. Gastric lavage (commonly called “stomach pumping”) and activated charcoal may be started in an attempt at removing any additional medication remaining in your upper GI tractI.2
- Profound drowsiness/sedation.
- Drop in blood pressure/orthostatic hypertension.
- Dizziness/fainting/loss of consciousness.
- Rapid heart rate.
- QT prolongation/arrhythmias (irregular heart rhythms).
Seroquel Withdrawal Timelines
The timeline along which the symptoms of Seroquel withdrawal will develop will also vary significantly from person to person based on the same issues that impact the type of withdrawal symptoms experienced.
For example, some may experience minimal withdrawal symptoms for a week or two after they stop taking a low dose of Seroquel. With higher doses, the withdrawal syndrome may be more severe. Tapering the dose slowly under the care of a physician can alleviate withdrawal distress.4
Seroquel withdrawal symptoms may include:3
- Nausea and vomiting.
Regular Seroquel use for an extended period of time is associated with a discontinuation syndrome. Should it be determined that use of the medication is no longer the best choice for treatment, cessation of use should be monitored by a physician. Abruptly stopping ingestion of Seroquel when there is physical dependence can trigger withdrawal symptoms.
These symptoms may vary depending on the regular dose being used, how long the person has been taking the drug, the other medications in current use and/or being stopped at the same time, and could be additionally influenced by the symptoms of the underlying mental health disorder being treated.
Frequently asked questions on Seroquel
- How long does it take for Seroquel to get out of your system?
It may vary depending on the regular dose being used, how long the person has been taking the drug.
- How do you stop withdrawals from Seroquel?
Some may experience minimal withdrawal symptoms for a week or two after they stop taking a low dose of Seroquel. With higher doses, the withdrawal syndrome may be more severe.
- What happens if you suddenly stop taking Seroquel?
Abruptly stopping ingestion of Seroquel when there is physical dependence can trigger withdrawal symptoms.
- Do Seroquel side effects go away?
Some may experience withdrawal symptoms for a week or two
- Mattoo, S. K., Shah, R., Rajagopal, R., Biswas, P. S., & Singh, S. M. (2009). Quetiapine: Relatively safe in overdose?. Indian journal of psychiatry, 51(2), 139-40.
- AstraZeneca. (2013). Highlights of Prescribing Information, Seroquel XR.
- AstraZeneca UK Limited. (n.d.). SEROQUEL 25 mg film-coated tablets, Patient Leaflet.
- Deborah R. Kim, M.D., Jeffret P. Staab, M.D., M.S. (2005). Letters to the Editor. Am J Psychiatry 162(5).